Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 114, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2012, 7:54 PM CDT for 5 counties in Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 7:54 PM CDT (00:54 UTC)
- Expired
- Aug 3, 2012, 9:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 167 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 3, 7:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS53 KFGF 040054 SVRFGF MNC007-029-113-119-125-040200- /O.NEW.KFGF.SV.W.0114.120804T0054Z-120804T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 754 PM CDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA... EASTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA... EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... EASTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA... * UNTIL 900 PM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 8 MILES SOUTHEAST OF ROLAND...OR 29 MILES SOUTHEAST OF THIEF RIVER FALLS... MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEONARD AROUND 800 PM CDT. PINEWOOD AROUND 805 PM CDT. DEBS AROUND 815 PM CDT. ISLAND LAKE AROUND 820 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE ISLAND LAKE...THORHULT...TURTLE RIVER...TENSTRIKE...PONEMAH AND SAUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4835 9465 4753 9459 4756 9599 4808 9611 TIME...MOT...LOC 0054Z 244DEG 36KT 4791 9557 WIND...HAIL 70MPH 1.00IN $$ ROGERS
1 follow-up statement
937 WWUS53 KFGF 040135 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 835 PM CDT FRI AUG 3 2012 MNC125-040145- /O.CAN.KFGF.SV.W.0114.000000T0000Z-120804T0200Z/ RED LAKE MN- 835 PM CDT FRI AUG 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4758 9570 4817 9561 4835 9465 4753 9459 TIME...MOT...LOC 0135Z 250DEG 37KT 4800 9500 $$ MNC007-029-113-119-040200- /O.CON.KFGF.SV.W.0114.000000T0000Z-120804T0200Z/ PENNINGTON MN-BELTRAMI MN-CLEARWATER MN-POLK MN- 835 PM CDT FRI AUG 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...AND EAST CENTRAL POLK... NORTHERN CLEARWATER AND EXTREME EASTERN PENNINGTON COUNTIES IN NORTHWEST MINNESOTA UNTIL 900 PM CDT... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF PONEMAH...OR 36 MILES NORTH OF BEMIDJI...MOVING TO THE EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PONEMAH AROUND 840 PM CDT. TENSTRIKE AND HINES AROUND 845 PM CDT. SAUM AROUND 855 PM CDT. SHOTLEY AROUND 900 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4758 9570 4817 9561 4835 9465 4753 9459 TIME...MOT...LOC 0135Z 250DEG 37KT 4800 9500 WIND...HAIL 70MPH <.75IN $$ ROGERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 3, 2:21 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 221 PM CDT FRI AUG 3 2012 .SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD 1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO POP/WX GRIDS BASED ON EXPECTED TIMING. SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION. COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER. SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED. .LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT- WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE DAY TO THE 60S AT NIGHT. && .AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/ROGERS
Hazardous weather outlook, Aug 3, 5:54 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 554 AM CDT FRI AUG 3 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 554 AM CDT FRI AUG 3 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. DK
In the hours before
Local storm report, Aug 3, 6:34 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 E PETERSBURG 48.01N 97.96W
08/03/2012 NELSON ND PUBLIC
STRONG WINDS FLATTENED CORN AND LASTED 5 TO 10 MIN. TIME
ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 3, 6:48 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL GRANDIN 47.24N 97.00W
08/03/2012 E0.88 INCH CASS ND PUBLIC
NEAR MM 91 ON INTERSTATE 91 -- PEA TO NICKEL SIZE HAIL.
&&
WBARRETTLocal storm report, Aug 3, 7:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 15 NE BRECKENRIDGE 46.42N 96.37W
08/03/2012 WILKIN MN FIRE DEPT/RESCUE
NUMEROUS TREE BRANCHES 3 TO 4 INCH DIAMETER DOWN ON AND
NEAR HIGHWAY 9.
&&
WBARRETTLocal storm report, Aug 3, 7:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 NNW GARDNER 47.20N 97.00W
08/03/2012 E1.25 INCH CASS ND BROADCAST MEDIA
REPORTED ON I-29 NORTH OF GARDNER. TIME AND EXACT
LOCATION ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 3, 7:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MAPLE BAY 47.64N 96.22W
08/03/2012 POLK MN LAW ENFORCEMENT
TREES REPORTED DOWN AND BOATLIFTS FLIPPED OVER.
&&
JAMLocal storm report, Aug 3, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG ABERCROMBIE 46.45N 96.73W
08/03/2012 RICHLAND ND FIRE DEPT/RESCUE
TREES DOWN AND UPROOTED. ESTIMATED WINDS OF 70 TO 80 MPH.
0705 PM TSTM WND DMG DORAN 46.19N 96.49W
08/03/2012 WILKIN MN TRAINED SPOTTER
BRANCHES REPORTED DOWN.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk, Red Lake | 64 min |
| Aug 3, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 55 min |
| Aug 3, 7:22 PM CDT | Tornado Warning | FGF | Clearwater, Polk, Red Lake | 39 min |
| Aug 3, 7:32 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Aug 3, 7:44 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 61 min |
| Aug 3, 7:57 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 48 min |
| Aug 3, 8:06 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 54 min |
| Aug 3, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Otter Tail, Wadena | 63 min |
| Aug 3, 8:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 55 min |
| Aug 3, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Roseau | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.